Lightning, Somerset
- When
- August 7, 4:00 PM EST
- Where
- Somerset County, Skowhegan
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 44.770, -69.720
Lightning struck the steeple and belfry of an old church that housed the Veterans of Foreign Wars Post in Skowhegan and ignited a fire that caused an estimated $2000 in damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the steeple and belfry of an old church that housed the Veterans of Foreign Wars Post in Skowhegan and ignited a fire that caused an estimated $2000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 2:07 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 307 PM EDT FRI AUG 7 2009 .SYNOPSIS... HIGH PRESSURE APPROACHES THE REGION TONIGHT AND CRESTS OVER THE REGION LATER SATURDAY. A DEVELOPING SOUTHWESTERLY FLOW BEHIND THE HIGH WILL PUSH A WARM FRONT INTO THE REGION LATER SUNDAY AND THIS WILL IMPORT A WARMER...MOISTER AIR MASS. LOW PRESSURE WILL RIDE ALONG THE FRONTAL BOUNDARY SUNDAY NIGHT AND MOVE OFFSHORE ON MONDAY. THE BOUNDARY WILL REMAIN ACROSS THE FORECAST AREA THROUGH MIDWEEK WITH ANOTHER LOW PRESSURE SYSTEM RIDING ALONG IT AND CROSSING THE REGION ON TUESDAY. A TRAILING COLD FRONT WILL CROSS THE REGION TUESDAY NIGHT. HIGH PRESSURE APPROACHES THE REGION ON WEDNESDAY AND SLOWLY WORKS ITS WAY ACROSS THE REGION THROUGH LATE IN THE WORKWEEK. && .NEAR TERM /THROUGH TONIGHT/... SHOWER/THUNDERSTORM ACTIVITY SHOULD WANE BY SUNSET WITH A MOSTLY CLEAR NIGHT ON TAP. SOME PATCHY FOG POSSIBLE ESPECIALLY WHERE THERE WAS ANY SIGNIFICANT RAINFALL TODAY. GOING WITH BELOW CHANCE POPS AND TEMPERATURES A BLEND OF MAV/MET/CURRENT FORECAST PARAMETERS. && .SHORT TERM /SATURDAY/... MOSTLY CLEAR SKIES WITH DEWPOINTS IN THE UPPER 40S TO LOWER 50S AND LIGHT NORTHWEST WINDS WILL PROMOTE SWEET SUMMERTIME DAY ON SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... WEATHER SYSTEMS WILL BE MOVING FAIRLY QUICKLY ACROSS THE NORTHERN TEIR STATES ANS SOUTHERN CANADA NEXT WEEK AS THE LARGE SCALE UPPER FLOW BECOMES MOSTLY ZONAL. 5H HIGH WILL STRETCH OVER THE SRN TEIR STATES ALLOWING FOR A FAST WEST TO EAST FLOW OVER THE NORTHERN STATS. FRONTS WILL BE MOVING THRU EVERY COUPLE OF DAYS. FIRST SYSTEM MOVES IN SUNDAY AS SHOWERS AND THUNDERSTORMS MOVE SE AHEAD OF A WARM FRONT THAT DOESNT REALLY MOVE THRU BUT REMAINS NEARLY STATIONARY OVER THE FA AS UPPER LEVEL SYSTEMS MOVE THROUGH. DEW POINTS RISE INTO THE MID TO UPPER 60S SUNDAY AND STICK AROUND THOUGH PART OF WED. WILL HAVE TO WATCH FOR LOCALIZED HEAVY RAINS WITH TRAINING OF ECHOES NEXT WEEK WITH THIS SCENARIO. THE KEY WILL BE WHERE THE STATIONARY BOUNDARY FINALLY SETS UP. BOTH GFS AND ECMWF SHOW A COLD FRONT MOVING THRU WED AND CLEARING THE AREA OUT. ANOTHER FRONT APPROACHES FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM...MOSTLY VFR TONIGHT EXCEPT FOR SOME LOCAL MVFR/IFR IN PATCHY VALLEY FOG. VFR SATURDAY. LONG TERM...EXPECT VFR SAT NIGHT. MVFR/IFR SUNDAY IN SHOWERS AND PSBL THUNDER. IFR EXPECTED SUN NIGHT IN SHOWERS AND FOG. MON VFR EXCEPT IN SHOWERS. MON NIGHT MVFR/IFR IN SHOWERS AND PATCHY FOG. TUE VFR EXCEPT IN SHOWERS. TUES NGT MVFR/IFR IN PATCHY FOG. WED VFR. && .MARINE... SHORT TERM...CONDITIONS BELOW SCA CRITERIA TONIGHT AND SATURDAY. LONG TERM...SAT NIGHT THRU WED WINDS AND SEAS SHOULD REMAIN BLO SCA CRITERIA. VSBY WILL BE LIMITED IN SHOWERS AND PATCHY FOG SUNDAY THRU WED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 311 AM EDT FRI AUG 7 2009 MEZ007>009-012>014-018>027-NHZ001>010-013-014-080715- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 311 AM EDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. SPOTTERS ARE ASKED TO CALL IN ANY REPORTS OF STRONG GUSTY WINDS...HAIL OR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-080715- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 311 AM EDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ028-080715- COASTAL WALDO- 311 AM EDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 133 PM EDT FRI AUG 7 2009 MEZ025-071800- SAGADAHOC- 133 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY THROUGH 200 PM EDT... AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF PHIPPSBURG...OR ABOUT 7 MILES SOUTH OF BATH...MOVING SOUTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PHIPPSBURG...POPHAM BEACH STATE PARK...ARROWSIC AND GEORGETOWN THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 137 PM EDT FRI AUG 7 2009 MEZ007-012-NHZ002-071815- NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD- 137 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY THROUGH 215 PM EDT... AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF SHELBURNE...OR ABOUT 3 MILES SOUTHEAST OF BERLIN...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE... GORHAM...GILEAD...STONEHAM...LOCKE MILLS...GREENWOOD...BRYANT POND AND BETHEL THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. DAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 139 PM EDT FRI AUG 7 2009 MEZ020-021-025-026-071830- ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC- 139 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 230 PM EDT... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF SABATTUS...OR ABOUT 7 MILES EAST OF LEWISTON...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALES...SABATTUS... BOWDOIN...LITCHFIELD...PEACOCK BEACH STATE PARK...BOWDOINHAM... RICHMOND...DRESDEN...ALNA AND NOBLEBORO THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS ONE INCH OF RAIN MAY FALL IN LESS THAN 45 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 140 PM EDT FRI AUG 7 2009 MEZ007-NHZ001-002-071830- NORTHERN COOS-NORTHERN OXFORD-SOUTHERN COOS- 140 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY THROUGH 230 PM EDT... AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF COLEMAN STATE PARK...OR ABOUT 5 MILES EAST OF COLEBROOK...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND COLEMAN STATE PARK...STEWARTSTOWN...PITTSBURG...COLEBROOK...CLARKSVILLE... LEMINGTON...DIXVILLE NOTCH...DIXVILLE NOTCH STATE PARK...MILLSFIELD AND ERROL THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. DAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 147 PM EDT FRI AUG 7 2009 NHZ002-071830- SOUTHERN COOS- 147 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 230 PM EDT... AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF LANCASTER...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DALTON...WHITEFIELD...NORTHUMBERLAND...LANCASTER... GROVETON...GUILDHALL...JEFFERSON...YORK POND...MOOSE BROOK STATE PARK AND RANDOLPH THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. DAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 241 PM EDT FRI AUG 7 2009 MEZ008-009-071930- CENTRAL SOMERSET-NORTHERN FRANKLIN- 241 PM EDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 330 PM EDT... AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 18 MILES NORTHWEST OF EUSTIS...OR ABOUT 8 MILES NORTHEAST OF COBURN GORE...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EUSTIS THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER PASSES. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. DAG
The Portland,ME radar (KGYX), 107 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195398.